Indiana, 2006

Hail in Indiana, May 17, 2006

May 17, 2006 · NWS LOT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 17, 1:15 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, May 17, 1:15 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
215 PM CDT WED MAY 17 2006

.DISCUSSION...
FOR AFTERNOON ZONES/GRIDS...
PRESENTLY...VIGOROUS UPR VORT N OF LAKE SUP SEEN ON WATER VAPOR
SATELLITE IMAGERY. MORNING ANALYSIS INDICATED HUGE HGT FALLS AND
VERY COLD AIR AT H5 ACROSS NRN MN/ONTARIO. H5-H7 DELTA T NEAR
20...INDICATING STEEP MID LEVEL LAPSE RATES ACROSS DAKOTAS...
MN...ONTARIO ADVECTING SSE. NE IL AND NW IN IN LEFT FRONT REGION OF
STRONG UPR LEVEL JET. ONLY THING MISSING IS LOW LEVEL MOISTURE.
DEWPOINTS IN LOWER 50S ARE MARGINAL FOR SEVERE WEATHER. AREA OF
SHOWERS AND THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS MOVING
THROUGH THE REGION ATTM. MAIN THREAT WILL BE SMALL TO MODERATE
HAIL. CONVECTION SHOULD DIMINISH TO SHOWERS AFTER DARK AND END BY
MIDNIGHT.

LOOKS LIKE NRN IL/NW IN WILL BE IN SOMEWHAT SUBSIDENT REGIME THU.
ALSO DRIER AIR AT SURFACE. HOWEVER...SHOULD BE ENOUGH MORNING
INSOLATION...LINGERING LOW LEVEL MOISTURE...AND SUFFICIENTLY COLD
ALOFT FOR INSTABILITY CU AND PERHAPS A FEW SHOWERS.

NEXT CHANCE OF RAIN APPEARS TO BE SAT NIGHT AS BAROCLINIC ZONE SETS
UP BUT NOT MUCH IN THE WAY OF A MID LEVEL WAVE. WILL CONTINUE CHANCE
POPS FOR NOW.

STRONG UPPER LOW PUSHING INTO THE WEST COAST MAY FINALLY BREAK THE
PATTERN AND SHIFT FLATTENING WESTERN US RIDGE INTO MIDWEST NEXT
WEEK. IF THIS IS PANS OUT CHICAGO COULD GET FIRST TASTE OF SUMMER
WITH TEMPS WELL INTO THE 80S BY WED/THU. HOWEVER SINCE THIS IS THE
MODEL WORLD AND NOT THE REAL WORLD...WILL PLAY IT CONSERVATIVE AND
TEMPER WARM UP WITH FCST HIGHS AROUND 80 MID WEEK. COULD BE ANOTHER
CHANCE OF THUNDERSTORMS BY TUE NIGHT OR WED BUT WOULD LIKE TO SEE
ANOTHER MODEL RUN WITH SOME CONSISTENCY BEFORE JUMPING ON PRECIP
FORECAST THAT FAR OUT IN FORECAST.

ALLSOPP
&&

.AVIATION DISCUSSION REGARDING 18Z TAFS...

104 PM CDT

MAIN AVIATION CONCERNS ARE THUNDERSTORM POTENTIAL FOR NEXT SVRL
HOURS...ALONG WITH WINDS/WIND SHIFT WITH COLD FROPA THROUGH THIS
EVENING.

IMPRESSIVE MID LEVEL SHORT WAVE TROUGH DIGGING THROUGH UPPER MIDWEST
THIS AFTERNOON...AND WILL CONTINUE TO PROPAGATE SOUTH/SOUTHEASTWARD
AND ACROSS FCST AREA THROUGH THIS EVENING. STRONG SYNOPTIC SCALE
FORCING INDICATED BOTH IN SATELLITE/PROFILER OBS AND NUMERICAL MODEL
FCSTS. THUNDERSTORMS BECOMING INCREASINGLY LIKELY NEXT FEW HOURS AS
COMBINATION OF MID/UPPER LVL SPEED MAX APPROACHES...WITH LLVL WAA
AND COOLING ALOFT INCREASING INSTABILITY WITH RUC FCST MLCAPES
500-750 J/KG. 0-6 KM BULK SHEAR INCREASING INTO 40-50 KT RANGE
THROUGH AFTN SUPPORTS CONVECTIVE ORGANIZATION AND SVR
POTENTIAL...ALONG WITH FAIRLY HIGH CONFIDENCE IN TAFS. SVR TSTM
WATCH NOW IN EFFECT THROUGH 7 PM CDT FOR ALL TERMINAL SITES. TRW
ALREADY DEVELOPING RAPIDLY ACROSS WI VCNTY COLD POOL ALOFT AND
REGION OF UPPER DIVERGENCE IN LEFT EXIT REGION OF UPPER JET. THUS
HAVE MOVED TSRA TIMING UP AN HOUR OR TWO FROM PREVIOUS FCST INTO
19-20Z TIME FRAME. EXPECT MAIN TSRA THREAT AT TERMINALS TO BE
THROUGH LATE AFTN...DIMINISHING RAPIDLY WITH COLD FROPA 22-24Z. SHRA
MAY CONTINUE INTO EARLY EVENING AS MID LEVEL TROUGH AXIS MOVES
THROUGH...THOUGH SHOULD BE SOUTH OF TERMINALS BY MID EVENING AS
SUBSIDENCE BECOMES DOMINANT AND LOW LEVEL INSTABILITY DECREASES WITH
SUNSET AND LLVL COOL/DRY ADVECTION. SUBSIDENCE APPEARS STRONG ENOUGH
THAT STRAOCU DECK TRAILING FRONT SHOULD SCATTER OUT OVERNIGHT.
ANOTHER MORE SHEARED MID LEVEL VORT MAX APPROACHES MID DAY
THURSDAY...THOUGH INSTABILITY CONSIDERABLY LESS AND FOR NOW EXPECT
PERHAPS JUST BROKEN VFR STRATOCU DECK TO FORM MID/LATE MORNING.

FOR WINDS...WESTERLY GRADIENT AHEAD OF APPROACHING COLD FRONT THIS
AFTERNOON...WITH POTENTIAL FOR SOME GUSTINESS TO 20 KTS OR SO AT
TIMES. APPEARS FROPA WILL OCCUR 22-24Z ACROSS TERMINALS...WITH
WINDSHIFT TO NORTH. GRADUAL DECREASE AND SHIFT BACK TO MORE NW
EXPECTED LATER THIS EVENING WITH MAIN PRESSURE RISE/ISALLOBARIC
GRADIENT PASSING WEST OF FCST AREA ACROSS IOWA. SOME GUSTINESS AGAIN
MID/LATE THURS MORNING FROM NW AS LOW LEVELS MIX OUT.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, May 17, 3:30 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT WED MAY 17 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-180930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT WED MAY 17 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL AREAS UNTIL 700 PM
AND UNTIL 900 PM FOR COUNTIES SOUTH OF ROUTES 10 AND 17.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-180930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT WED MAY 17 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF SOUTHERN LAKE
MICHIGAN UNTIL 700 PM.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, May 17, 4:59 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
559 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             CICERO                  41.84N 87.76W
05/17/2006  E1.00 INCH       COOK               IL   CO-OP OBSERVER

            NICKLE TO QUARTER SIZE HAIL.

&&

WN
Local storm report, May 17, 5:13 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
613 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             NAPERVILLE              41.76N 88.15W
05/17/2006  E0.88 INCH       DUPAGE             IL   TRAINED SPOTTER

            PENNY TO NICKLE SIZE. 75TH ST AND RICKERT.

&&

WN
Local storm report, May 17, 5:14 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
614 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             AURORA                  41.77N 88.29W
05/17/2006  E0.75 INCH       KANE               IL   TRAINED SPOTTER

&&

WN
Local storm report, May 17, 5:15 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
615 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             3 E MORRIS              41.37N 88.37W
05/17/2006  E1.00 INCH       GRUNDY             IL   EMERGENCY MNGR

            NICKLE TO QUARTER SIZED HAIL ALONG INTERSTATE 80.

0406 PM     HAIL             WILMINGTON              41.30N 88.16W
05/17/2006  E0.75 INCH       WILL               IL   PUBLIC

            DIME TO PENNY SIZED HAIL.

0440 PM     HAIL             WAUCONDA                42.27N 88.14W
05/17/2006  E1.00 INCH       LAKE               IL   PUBLIC

            AT IL-176 AND DARYELL RD.

0455 PM     HAIL             6 SE KANKAKEE           41.05N 87.78W
05/17/2006  E0.75 INCH       KANKAKEE           IL   PUBLIC

            OAK SPRINGS GOLF COURSE.

0457 PM     HAIL             WOODSTOCK               42.31N 88.44W
05/17/2006  E1.00 INCH       MCHENRY            IL   EMERGENCY MNGR

            JUST WEST OF WOODSTOCK.

0505 PM     HAIL             DES PLAINES             42.03N 87.90W
05/17/2006  E1.75 INCH       COOK               IL   PUBLIC

            NICKLE TO GOLF BALL SIZED HAIL.

0510 PM     HAIL             NILES                   42.03N 87.81W
05/17/2006  E1.00 INCH       COOK               IL   TRAINED SPOTTER

0511 PM     HAIL             DES PLAINES             42.03N 87.90W
05/17/2006  E0.75 INCH       COOK               IL   TRAINED SPOTTER

0512 PM     HAIL             GLENVIEW                42.08N 87.82W
05/17/2006  M0.75 INCH       COOK               IL   TRAINED SPOTTER

            GREENWOOD AND MILWAUKEE RD.

0512 PM     HAIL             NILES                   42.03N 87.81W
05/17/2006  E1.00 INCH       COOK               IL   AMATEUR RADIO

            I-294 AND MILWAUKEE RD.

0520 PM     HAIL             CHICAGO                 41.88N 87.63W
05/17/2006  E1.00 INCH       COOK               IL   PUBLIC

            BELMONT AND CENTRAL.

0523 PM     HAIL             CHICAGO                 41.88N 87.63W
05/17/2006  M1.00 INCH       COOK               IL   PUBLIC

            NAGLE AND NW HIGHWAY

0523 PM     HAIL             LINCOLNWOOD             42.01N 87.73W
05/17/2006  E0.75 INCH       COOK               IL   PUBLIC

            PEA TO PENNY SIXED HAIL.

0530 PM     HAIL             CICERO                  41.84N 87.76W
05/17/2006  E1.00 INCH       COOK               IL   CO-OP OBSERVER

            NICKLE TO QUARTER SIZE HAIL.

0531 PM     HAIL             ROSEMONT                41.99N 87.87W
05/17/2006  E1.00 INCH       COOK               IL   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL. 6 MILES EAST OF OHARE AT
            LAWRENCE AND MILWAUKEE AVE.

0535 PM     HAIL             CICERO                  41.84N 87.76W
05/17/2006  E0.75 INCH       COOK               IL   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL

0603 PM     HAIL             AURORA                  41.77N 88.29W
05/17/2006  E0.75 INCH       KANE               IL   TRAINED SPOTTER

0605 PM     HAIL             NAPERVILLE              41.76N 88.15W
05/17/2006  E0.88 INCH       DUPAGE             IL   TRAINED SPOTTER

            PENNY TO NICKLE SIZE. 75TH ST AND RICKERT.

0610 PM     HAIL             NAPERVILLE              41.76N 88.15W
05/17/2006  E0.88 INCH       DUPAGE             IL   TRAINED SPOTTER

            NAPER BLVD AND ROYCE.

&&

WN
Local storm report, May 17, 5:22 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
622 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             PLAINFIELD              41.62N 88.20W
05/17/2006  E0.88 INCH       WILL               IL   EMERGENCY MNGR

            IL-59 AND 127TH ST

&&

WN
Local storm report, May 17, 5:35 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
635 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             CHICAGO                 41.88N 87.63W
05/17/2006  E1.00 INCH       COOK               IL   TRAINED SPOTTER

&&

WN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Porter

When
May 17, 5:36 PM CST to 5:38 PM CST
Where
Porter County, 2 mi W of Crocker
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.583, -87.150

Nickel size hail was reported in Portage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511813.